The Hahn-Banach Property and the Axiom of Choice

Mathematical Logic Quarterly 45 (3):299-314 (1999)
Abstract
We work in set theory ZF without axiom of choice. Though the Hahn-Banach theorem cannot be proved in ZF, we prove that every Gateaux-differentiable uniformly convex Banach space E satisfies the following continuous Hahn-Banach property: if p is a continuous sublinear functional on E, if F is a subspace of E, and if f: F → ℝ is a linear functional such that f ≤ p|F then there exists a linear functional g : E → ℝ such that g extends f and g ≤ p. We also prove that the continuous Hahn-Banach property on a topological vector space E is equivalent to the classical geometrical forms of the Hahn-Banach theorem on E. We then prove that the axiom of Dependent choices DC is equivalent to Ekeland's variational principle, and that it implies the continuous Hahn-Banach property on Gateaux-differentiable Banach spaces. Finally, we prove that, though separable normed spaces satisfy the continuous Hahn-Banach property, they do not satisfy the whole Hahn-Banach property in ZF+DC
Keywords Uniformly convex  Axiom of choice  Ekeland's variational principle  Hahn‐Banach theorem  Gâteaux‐differentiable  Axiom of dependent choices
Categories (categorize this paper)
DOI 10.1002/malq.19990450303
Options
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

Our Archive


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 33,657
External links

Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library

References found in this work BETA

Definability of Measures and Ultrafilters.David Pincus & Robert M. Solovay - 1977 - Journal of Symbolic Logic 42 (2):179-190.
The Axiom of Choice.Thomas Jech - 1973 - North-Holland.

Add more references

Citations of this work BETA

Three-Space Type Hahn-Banach Properties.Marianne Morillon - forthcoming - Mathematical Logic Quarterly.

Add more citations

Similar books and articles

Some Consequences of Rado's Selection Lemma.Marianne Morillon - 2012 - Archive for Mathematical Logic 51 (7-8):739-749.
James Sequences and Dependent Choices.Marianne Morillon - 2005 - Mathematical Logic Quarterly 51 (2):171-186.
Dependent Choices and Weak Compactness.Christian Delhommé & Marianne Morillon - 1999 - Notre Dame Journal of Formal Logic 40 (4):568-573.
Extending Independent Sets to Bases and the Axiom of Choice.Kyriakos Keremedis - 1998 - Mathematical Logic Quarterly 44 (1):92-98.
Disasters in Topology Without the Axiom of Choice.Kyriakos Keremedis - 2001 - Archive for Mathematical Logic 40 (8):569-580.
On Generic Extensions Without the Axiom of Choice.G. P. Monro - 1983 - Journal of Symbolic Logic 48 (1):39-52.
Borel Complexity and Computability of the Hahn–Banach Theorem.Vasco Brattka - 2008 - Archive for Mathematical Logic 46 (7-8):547-564.
The Axiom of Choice.John L. Bell - 2008 - Stanford Encyclopedia of Philosophy.
Direct Proofs of Lindenbaum Conditionals.René Gazzari - 2014 - Logica Universalis 8 (3-4):321-343.

Analytics

Added to PP index
2014-01-16

Total downloads
16 ( #349,601 of 2,261,194 )

Recent downloads (6 months)
4 ( #105,328 of 2,261,194 )

How can I increase my downloads?

Monthly downloads

My notes

Sign in to use this feature